Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 290, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 19, 2002, 2:24 AM CDT for Otoe County, Nebraska; Fremont County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2002, 2:24 AM CDT (07:24 UTC)
- Expired
- Aug 19, 2002, 3:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Fremont County, IA, Otoe County, NE
The radar
The Omaha radar (KOAX), 81 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -913 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:50 AM CDT, 34 minutes earlier.
Area forecast discussion, Aug 19, 1:50 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 150 AM CDT MON AUG 19 2002 FORECAST CHALLENGES -- PRECIPITATION CHANCES THROUGH MUCH OF THE FORECAST. SYNOPSIS -- CURRENT KOAX 88D Z LOOP SHOWS STRONG CONVECTION MOVING ACROSS FAR SERN NEB. RUC DATA INDICATES THAT THIS ACTIVITY IS MOVING THROUGH A ZONE OF ELEVATED CAPES OF 2000-3000 J/KG TO THE N OF A FRONTAL BOUNDARY THAT EXTENDED FROM W-CNTRL KS INTO NRN MO AS OF 06Z. ALOFT, LATEST WATER VAPOR IMAGERY DEPICTS A SEASONABLY STRONG SHORTWAVE MOVING ACROSS ERN SD/MN. FORECAST -- EXTENSIVE LOW CLOUDS SHOULD ERODE FROM N->S TODAY AS LARGE SCALE SUBSIDENCE INCREASES IN THE WAKE OF THE SD/MN SHORTWAVE. LINGERING CLOUDS THROUGH AT LEAST PART OF THE DAY SHOULD KEEP TEMPERATURES AOB GUIDANCE HIGHS. TONIGHT, FALLING PRESSURES OVER THE HIGH PLAINS WILL INDUCE A 30-40 KT LOW-LEVEL JET OVER THE SRN AND CNTRL PLAINS. STRONG 850 MB THETA-E ADVECTION IS FORECAST ALONG AND E OF THE JET AXIS, AND WITH MODEST WAA/ISENTROPIC ASCENT, THERE IS THE POTENTIAL FOR SOME ELEVATED CONVECTION. WE WILL RAISE THE CURRENT POPS ONLY SLIGHTLY AND EXTEND THEM A BIT NWD. CONTINUED WAA AHEAD OF A DEEPENING SURFACE CYCLONE OVER ERN WY ON TUESDAY, SUPPORTS A CONTINUED CHANCE OF THUNDERSTORMS AREAWIDE. BOTH THE ETA AND AVN INDICATE THE CONTINUED PRESENCE OF A SURFACE BOUNDARY IN THE GENERAL VICINITY THROUGH THE REMAINDER OF THE WORKWEEK. THE GOING FORECAST HAS THIS WELL COVERED AND WE HAVE MADE ONLY MINOR ADJUSTMENTS. BY NEXT WEEKEND, WE BEGIN TO SEE MODEL DIFFERENCES IN THE HANDLING OF THE MID-LEVEL RIDGE AXIS, WHICH WILL BECOME ESTABLISHED OVER THE ROCKIES BY FRIDAY. THE ECMWF WANTS TO ERODE THIS FEATURE, WHILE LAST NIGHTS AVN TRIES TO MAINTAIN IT. WE WILL TAKE A LOOK AT THE NEW AVN EXTENSION WHEN IT ARRIVES AND MAKE ANY CHANGES IF NECESSARY. .OMA...NONE. MEAD
In the hours before
Special weather statement, Aug 18, 8:30 PM CDT, 5 hours 54 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 830 PM CDT SUN AUG 18 2002 THERE IS A DECREASING CHANCE THAT STORM SPOTTERS WILL BE NEEDED IN SOUTHEAST NEBRASKA OR SOUTHWEST IOWA TONIGHT. A FRONTAL BOUNDARY HAS STALLED IN FAR NORTHERN KANSAS AND MISSOURI. VERY HUMID AND UNSTABLE AIR TO THE SOUTH OF THE FRONT WILL BE LIFTED AND CARRIED NORTH BY A LOW LEVEL JET. THERE IS STILL A CHANCE THAT SEVERE THUNDERSTORMS WILL DEVELOP...MAINLY SOUTH OF A LINE FROM SEWARD AND LINCOLN TO SHENANDOAH IOWA. DEVELOPMENT IS BEING INHIBITED BY A CAP OF WARM AIR ALOFT. IF THE CAP BREAKS...THUNDERSTORMS WITH LARGE HAIL MAY DEVELOP. DAMAGING WINDS WOULD ALSO BE POSSIBLE NEAR THE KANSAS BORDER. CONDITIONS ARE EXPECTED TO STABILIZE LATE TONIGHT AS DRIER AIR PUSHES IN FROM THE NORTHWEST...AND AS HIGH PRESSURE BUILDS INTO THE AREA ON MONDAY. MOISTURE WILL BEGIN TO RETURN ON TUESDAY AS LOW PRESSURE DEVELOPS OVER THE HIGH PLAINS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...BUT SEVERE WEATHER IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:45 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.